A systematic review of adverse events arising from the use of synthetic cannabinoids and their associated treatment
MetadataShow full item record
Context: Synthetic cannabinoids (SCs) such as “Spice”, “K2”, etc. are widely available via the internet despite increasing legal restrictions. Currently, the prevalence of use is typically low in the general community (<1%) although it is higher among students and some niche groups subject to drug testing. Early evidence suggests that adverse outcomes associated with the use of SCs may be more prevalent and severe than those arising from cannabis consumption. Objectives: To identify systematically the scientific reports of adverse events associated with the consumption of SCs in the medical literature and poison centre data. Method: We searched online databases (Medline, PsycInfo, Embase, Google Scholar and Pubmed) and manually searched reference lists up to December 2014. To be eligible for inclusion, data had to be from hospital, emergency department, drug rehabilitation services or poison centre records of adverse events involving SCs and included both self-reported and/or analytically confirmed consumption. Results: From 256 reports, we identified 106 eligible studies including 37 conference abstracts on about 4000 cases involving at least 26 deaths. Major complications include cardiovascular events (myocardial infarction, ischemic stroke and emboli), acute kidney injury (AKI), generalized tonic-clonic seizures, psychiatric presentations (including first episode psychosis, paranoia, self-harm/suicide ideation) and hyperemesis. However, most presentations were not serious, typically involved young males with tachycardia (≈37–77%), agitation (≈16–41%) and nausea (≈13–94%) requiring only symptomatic care with a length of stay of less than 8 hours. Conclusions: SCs most frequently result in tachycardia, agitation and nausea. These symptoms typically resolve with symptomatic care, including intravenous fluids, benzodiazepines and anti-emetics, and may not require inpatient care. Severe adverse events (stroke, seizure, myocardial infarction, rhabdomyolysis, AKI, psychosis and hyperemesis) and associated deaths manifest less commonly. Precise estimates of their incidence are difficult to calculate due to the lack of widely available, rapid laboratory confirmation, the variety of SC compounds and the unknown number of exposed individuals. Long-term consequences of SCs use are currently unknown.
Showing items related by title, author, creator and subject.
Von Ungern-Sternberg, B.; Ramgolam, A.; Hall, Graham; Sly, P.; Habre, W. (2015)Three quarters of all critical incidents and a third of all peri-operative cardiac arrests in paediatric anaesthesia are caused by adverse respiratory events. We screened for risk factors from children's and their families' ...
Wilson, Sally; Bremner, A.; Hauck, Yvonne; Finn, J. (2011)Aim: The aim of the present study was to identify any association between nurse staffing and clinical outcomes in hospitalised children. Inclusion criteria: Quantitative studies that evaluated the effect of nurse staffing ...
Deep or awake removal of laryngeal mask airway in children at risk of respiratory adverse events undergoing tonsillectomy—a randomised controlled trialRamgolam, A.; Hall, Graham; Zhang, G.; Hegarty, M.; von Ungern-Sternberg, B. (2018)© 2018 British Journal of Anaesthesia Background: Laryngeal mask airways (LMA) are widely used during tonsillectomies. Contrasting evidence exists regarding the timing of the removal and the risk of perioperative respiratory ...